A case of anaphylaxis to alemtuzumab
Alemtuzumab (Lemtrada) is a humanised monoclonal antibody targeting CD52 found on lymphocytes and monocytes, and is a highly effective treatment of relapsing–remitting multiple sclerosis [1, 2, 3]. At baseline five consecutive daily doses of 12 mg IV are given, with no further treatment until 12 months later, when patients receive three consecutive doses of 12 mg IV.
Over 90% of patients receiving alemtuzumab experience infusion-associated reactions. Work in the 1990s showed that these could be reduced or ameliorated by pretreatment with corticosteroids  and that the underlying mechanism was a programmed release of cytokines from natural killer cells, triggered by Fc cross-linking . When severe, these reactions may include a rash, fever, hypotension and bronchospasm and so mimic anaphylaxis; they are, therefore, termed “anaphylactoid”. This phenomenon has led to confusion in the current literature as to whether patients may develop genuine anaphylaxis to alemtuzumab.
The patient was treated on the NIHR Cambridge Clinical Research Facility.
The Medical Research Council funded the CAMTHY trial.
Compliance with ethical standards
Conflicts of interest
Both AC and JJ have received honoraria and travel costs for attending scientific advisory boards.
All human studies have been approved by the appropriate ethics committee and have been performed in accordance with the ethical standards laid down in the 1964 Declaration of Helsinki and its later amendments. The patient in this case study gave her informed consent for the report to be written.